Post-operative flashing following retinal detachment surgery
My girlfriend suffers from uveitis. Underlying pathology never determined; she tests negative for common autoimmune diseases. At age 11 she had glaucoma surgery and her eye collapsed + retina detached. It was unable to be corrected. She has lived with only the left eye since. She is now 28. Over that time the uveitis has been on and off, and has been treated with steroid injections.
Last year inflammation got bad and she lost some vision before it could be brought under control. In April '09, Dr. Stephen Foster performed vitectomy with membrane peel and implanted a Reticert chip. He put her on monthly Remecaid infusions.
Post-op she had significant hemorrhaging and hypotony since. She had corneal damage from surgery which has inhibited visual inspection of the inner-eye. She has regular flashes, graying around the periphery and what she calls a "blob" in her central vision. Her retina thickness measured as high as 800.
2 wks ago a peripheral detachment was seen via ultrasound. We went to Wilmer and she had surgery last week (June 9, 2010). She had corneal replacement + retinal reattachment. Information below:
-artificial cornea (K-Pro)
-successful removal of 6 clock hours from ciliary body
-entire retina had fluid under it, and there was peripheral detachment. Successfully removed fluid and lasered retina into place
-vitrectomy w/silicone oil
-doctors believe that surgery could not have gone better
-continued flashes. Is this normal?
-"blob" has grown slightly. flashes in the blob and "red swirling" within it. What is causing it? Is there potential for this to improve?
-vision is reduced from before surgery. It was/is our hope that with a clear cornea and an attached retina she will be able to regain some previously lost vision. What is the time-frame over which improvement can be made?
We're praying that she won't have to go through life without vision. Any help or guidance that can be provided would be appreciated.
This is an extraordinarily complicated case. It is unlikely that the flashing is due to traction on the retina since this would likely have been 100% relieved by the massive surgery. I think her retina is damaged and sick and irritable. She is having both "positive" symptoms which are the flashing and colored swirling experiences, and "negative" symptoms which are the blobs where information is missing. You are in highly experienced hands and should refer all concerns to surgeons knowledgeable about her case.
Call the doctor and let him/her know of the flashes and other symptoms as it could be a sign of redetachment.
Some residual flashes after surgery are normal, after surgery, however, combined with the other symptoms a thorough exam is necessary.
Vision with silicone oil will be worse than without it.
Given all the problems your gf's prognosis is guarded and she should remain under the care of an experienced ophthalmologist.
Also, consider some help from a low vision specialist if her vision loss impacts her daily life significantly.
Thank you Dr. Brown. Could you explain: "She is having both "positive" symptoms which are the flashing and colored swirling experiences, and "negative" symptoms which are the blobs where information is missing."?
Why should we consider flashing and colored swirling to be positive symptoms? Also, to clarify, her blobs are not black. She doesn't have any black areas; the blobs are where the colored swirling is. She has experienced "flashing" and "sparkling" in the blob areas. She has noticed the blob area shrinking slightly over the last couple weeks, but it is still quite predominant.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.